Hail, Hamlin
- When
- July 7, 6:15 PM CST to 6:20 PM CST
- Where
- Hamlin County, 5.2 mi E of Castlewood
- Measured
- 0.88 in hail
- Reported by
- SHAVE Project
- Coordinates
- 44.730, -96.925
Several severe thunderstorms brought large hail and strong winds to parts of central and northeast South Dakota. Also, a funnel cloud was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Several severe thunderstorms brought large hail and strong winds to parts of central and northeast South Dakota. Also, a funnel cloud was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 7, 2:28 PM CST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 328 PM CDT THU JUL 7 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT ENOUGH INSTABILITY EXISTS THIS AFTERNOON WITH SBCAPE AROUND 2000 J/KG ACROSS THE FAR EASTERN CWA. SHEAR IS MARGINAL. ONE LONE THUNDERSTORM POPPED UP THIS AFTERNOON OVER BROWNS VALLEY AND IS DRIFTING SLOWLY SOUTHEAST. COULD SEE A FEW MORE STORMS OF THIS NATURE ACROSS THE FAR EASTERN CWA OVER THE NEXT FEW HOURS. OTHERWISE...EXPECT DRY CONDITIONS DURING THE OVERNIGHT HOURS AS SFC HIGH DROPS SOUTH INTO THE CWA. ATTENTION WILL THEN TURN TOWARDS FRIDAY AFTERNOON THROUGH THE OVERNIGHT AS SFC FRONT AND WAVE OF LOW PRESSURE MOVE INTO THE AREA. SVR PARAMETERS SUPPORT SEVERE STORMS AS WELL...MORE SO WEST OF THE JAMES VALLEY. EXPECTING STORMS TO INITIATE OVER EASTERN MT/WY AND THE FAR WESTERN DAKOTAS BY AFTERNOON...THEN SPREAD EAST INTO THE WESTERN CWA BY 00Z OR SO. LLJ STRENGTHENS OVERNIGHT SO EXPECTING SOME DEGREE OF SUSTAINABILITY IN CONVECTION AS ACTIVITY MOVES EAST...WITH CONTINUED THREAT FOR HAIL AND STRONG WINDS. DID NOT MAKE TOO MANY CHANGES TO WX/POPS AS THIS SYSTEM MOVES THROUGH INTO SATURDAY MORNING. THUNDERSTORM CHANCES WILL CONTINUE THROUGH SATURDAY EVENING AS FRONTAL BOUNDARY CONTINUES TO PUSH EAST THROUGH THE AREA. TEMPERATURES WILL STAY VERY WARM WITH FAIRLY HIGH HUMIDITY AS WELL. HIGHS FRIDAY AND SATURDAY WILL RISE WELL INTO THE 80S WITH DEWPOINTS IN THE MID/UPPER 60S TO AROUND 70 DEGREES. .LONG TERM...SUNDAY THROUGH THURSDAY THE PERIOD BEGINS WITH A MID LEVEL TROF AND SURFACE COLD FRONT SLIDING ACROSS THE REGION. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONT...BUT SHOULD MAINLY AFFECT THE SOUTHERN HALF OF THE CWA. HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONTAL PASSAGE WHICH SHOULD BRING DRY CONDITIONS THROUGH TUESDAY. HOWEVER WEAK UPSLOPE FLOW AND INSTABILITY COULD RESULT IN ISOLATED THUNDERSTORMS FOR LOCATIONS ALONG AND WEST OF THE MISSOURI RIVER. AS THE HIGH PRESSURE MOVES EAST ON WEDNESDAY...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BEGIN TO INCREASE AS INSTABILITY SURGES NORTHWARD. BECAUSE OF THE ADDED INSTABILITY AND WEAK MID LEVEL IMPULSES...THERE WILL BE AT LEAST A SLIGHT CHANCE FOR CONVECTION FROM WEDNESDAY THROUGH THURSDAY. ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH THE PERIOD. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS EXPECT VFR CONDITIONS FOR MOST OF THE PERIOD. ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING FOR THE KABR/KATY TERMINALS. BREEZY SOUTHEASTERLY WINDS ARE EXPECTED TO DEVELOP BY FRIDAY MORNING FOR THE KMBG/KPIR TERMINALS. SUSTAINED WINDS OF 15 KNOTS WITH GUSTS AROUND 25 KNOTS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 359 AM CDT THU JUL 7 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 359 AM CDT THU JUL 7 2011 /259 AM MDT THU JUL 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW STORMS MAY DEVELOP IN THE HEAT OF THE AFTERNOON...HOWEVER THE THREAT FOR WIDESPREAD SEVERE WEATHER IS NEGLIGIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LATE FRIDAY AFTERNOON...STARTING WEST RIVER AND PROGRESSING EAST BY THE NIGHTTIME HOURS...THE REGION COULD SEE WIDESPREAD SEVERE STORMS WITH THE PRIMARY THREAT BEING HAIL AND STRONG WINDS. ADDITIONALLY...DESPITE A MORE RAPID PROGRESSION OF STORMS THAN PREVIOUS DAYS...FLOODING WILL REMAIN A CONCERN AS MOST OF THE REGIONS SOILS ARE AT SATURATION AND MANY WATERWAYS ARE AT OR EXCEEDING CAPACITY. THE RISK FOR SEVERE STORMS AND ADDITIONAL FLOODING CONTINUES INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 253 PM CDT THU JUL 7 2011 MNZ039-046-SDZ008-072030- BIG STONE-ROBERTS-TRAVERSE- 253 PM CDT THU JUL 7 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL ROBERTS...NORTHWESTERN BIG STONE AND SOUTHWESTERN TRAVERSE COUNTIES UNTIL 330 PM CDT... AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BROWNS VALLEY...OR 10 MILES EAST OF SISSETON...MOVING SOUTHEAST AT 10 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTY.. SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && SD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 352 PM CDT THU JUL 7 2011 MNZ046-SDZ008-021-072115- BIG STONE-GRANT-ROBERTS- 352 PM CDT THU JUL 7 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL BIG STONE...NORTHEASTERN GRANT AND SOUTHEASTERN ROBERTS COUNTIES UNTIL 415 PM CDT... AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF LAGOONA BEACH...OR 9 MILES NORTHWEST OF BIG STONE CITY...MOVING SOUTHEAST AT 10 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LAGOONA BEACH...ORTONVILLE AND BIG STONE CITY. SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && SD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
601 PM CDT THU JUL 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FUNNEL CLOUD 1 S FREDERICK 45.82N 98.51W
07/07/2011 BROWN SD PARK/FOREST SRVC
&&
RWThe Sioux Falls radar (KFSD), 128 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
5 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Seventy mph winds were estimated east of Pierre.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335848, 335831, 335849, 335845, 335847, 335814, 335819.